The Full Wiki

Pseudomembranous colitis: Wikis

  
  

Note: Many of our articles have direct quotes from sources you can cite, within the Wikipedia article! This article doesn't yet, but we're working on it! See more info or our list of citable articles.

Encyclopedia

From Wikipedia, the free encyclopedia

Pseudomembranous colitis
Classification and external resources

Micrograph of a colonic pseudomembrane in Clostridium difficile colitis, a type of pseudomembranous colitis.
ICD-10 A04.7
ICD-9 008.45
DiseasesDB 2820
MedlinePlus 000259
eMedicine med/1942
MeSH D004761

Pseudomembranous colitis is an infection of the colon. It is often, but not always, caused by the bacterium Clostridium difficile. Because of this, the informal name C. difficile colitis is also commonly used. The illness is characterized by offensive-smelling diarrhea, fever, and abdominal pain. In severe cases, life-threatening complications can develop, such as toxic megacolon.

Contents

Mechanism of disease

The use of clindamycin or broad-spectrum antibiotics such as cephalosporins causes the normal bacterial flora of the bowel to be altered. In particular, when the antibiotic kills off other competing bacteria in the intestine, any bacteria remaining will have less competition for space and nutrients there. The net effect is to permit much more extensive growth than normal of certain bacteria. Clostridium difficile is one such type of bacterium. In addition to proliferating in the bowel, the C. diff also produces toxins. It is these toxins that are responsible for the diarrhea which characterizes pseudomembranous colitis.

Risk factors and epidemiology

In most cases a patient presenting with pseudomembranous colitis has recently been on antibiotics. Antibiotics disturb the normal bowel bacterial flora. Clindamycin is the antibiotic classically associated with this disorder, but any antibiotic can cause the condition. Even though they are not particularly likely to cause pseudomembranous colitis, due to their very frequent use cephalosporin antibiotics (such as cefazolin and cephalexin) account for a large percentage of cases. Diabetics and the elderly are also at increased risk, although half of cases are not associated with risk factors.

Other risk factors include increasing age and recent major surgery. There is some evidence that proton pump inhibitors are a risk factor for pseudomembranous colitis,[1] but others question whether this is a false association or statistical artifact (increased PPI use is itself a marker of increased age and co-morbid illness).[2]; indeed, one large case-controlled study showed that PPIs are not a risk factor.[3]

Clinical features

As noted above, pseudomembranous colitis is characterized by diarrhea, abdominal pain, and fever. Usually, the diarrhea is non-bloody, although blood may be present if the affected individual is taking blood thinners or has an underlying lower bowel condition such as hemorrhoids. Abdominal pain is almost always present and may be severe. So-called "peritoneal" signs (e.g. rebound tenderness) may be present. "Constitutional" signs such as fever, fatigue, and loss of appetite are prominent. In fact, one of the main ways of distinguishing pseudomembranous colitis from other antibiotic-associated diarrheal states is that patients with the former are sick. That is, they are often prostrate, lethargic, and generally look unwell. Their "sick" appearance tends to be paralleled by the results of their blood tests which often show anemia, an elevated white blood cell count, and low serum albumin.

Diagnosis

Endoscopic image of pseudomembranous colitis, with yellow pseudomembranes seen on the wall of the sigmoid colon

In order to make the diagnosis, it is, of course, essential that the treating physician be aware of any recent antibiotic usage. The disease may occur as late as one or two months after the use of antibiotics. Although there is some relationship between dose/duration of antibiotic and likelihood of developing pseudomembranous colitis, it may occur even after a single dose of antibiotic. In fact, the use of single-dose antibiotic is a common practice in surgical patients for whom such a treatment is often given just prior to surgery in order to prevent infection at the surgical site. Hence, even though unlikely to cause pseudomembranous colitis on a per-case basis, single-dose antibiotic treatment, by virtue of the large number of patients receiving such, is an important cause of pseudomembranous colitis. Use of 'proton pump inhibitor' drugs such as omeprazole for gastric reflux, or some forms of asthma inhaler, in fact, all drugs with anticholinergic effects that slow the digestive transit time lead to retention of toxins and exacerbate the effects of broad spectrum antibiotics.

Prior to the advent of tests to detect Clostridium difficile toxins, the diagnosis was most often made by colonoscopy or sigmoidoscopy. The appearance of "pseudomembranes" on the mucosa of the colon or rectum is diagnostic of the condition. The pseudomembranes are composed of an exudate made of inflammatory debris, white blood cells, etc.

Although colonoscopy and sigmoidoscopy are still employed, stool testing for the presence of Clostridium difficile toxins is now often the first-line diagnostic approach. Usually, only two toxins are tested for - Toxin A and Toxin B - but the organism produces several others. It is, perhaps, for this reason that some people who seem to have pseudomembranous colitis (i.e. a history of antibiotic use, non-bloody diarrhea, and the presence of pseudomembranes seen on colonoscopy) do not have detectable C. diff toxin in their stool.

Treatment

The disease is usually treated with oral metronidazole (400 mg every 8 hours). Oral vancomycin (125 mg every 6 hours) is an alternative but, due to its cost, is often reserved for those patients who have experienced a relapse after a course of metronidazole (a common outcome). Vancomycin treatment also presents the risk of the development of vancomycin-resistant enterococcus, and its use for the treatment of C. difficile infection is now questioned by some institutions. Occasionally metronidazole has been associated with the development of pseudomembranous colitis. In these cases metronidazole is still an effective treatment, since the cause of the colitis is not the antibiotic, but rather the change in bacterial flora from a previous round of antibiotics.

Adjunctive therapy may include cholestyramine, a bile acid resin that can be used to bind C. difficile toxin.

Saccharomyces boulardii (a yeast) has been shown in one small study of 124 patients to reduce the recurrence rate of pseudomembranous colitis.[4] A number of mechanisms have been proposed to explain this effect.

Fecal bacteriotherapy, a procedure related to probiotic research, has been suggested as an alternative cure for the disease. It involves infusion of bacterial flora acquired from the feces of a healthy donor in an attempt to repair the bacterial imbalance responsible for the recurring nature of the infection. A very high success rate of nearly 95% makes it an effective "last resort" therapy for antibiotic resistant as well as recurring C. difficile infections.

If antibiotics do not control the infection the patient may require a colectomy (removal of the colon) for treatment of the colitis.

Prevention

A randomized controlled trial using a probiotic drink containing Lactobacillus casei, L bulgaricus, and Streptococcus thermophilus was reported to have some efficacy. This study was sponsored by the company that produces the drink[5]. Although intriguing, several other studies have been unable to demonstrate any benefit of oral supplements of similar bacteria at preventing CDAD.

References

  1. ^ Dial S, Delaney C, Schneider V, Suissa S. (2006). "Proton pump inhibitor use and risk of community-acquired Clostridium difficile-associated disease defined by prescription for oral vancomycin therapy". CMAJ 175 (7): 745–48. doi:10.1503/cmaj.060284. PMID 17001054.  
  2. ^ Pépin J, Saheb N, Coulombe M, et al. (2005). "Emergence of fluoroquinolones as the predominant risk factor for Clostridium difficile associated diarrhea: a cohort study during an epidemic in Quebec". Clin Infect Dis 41: 1254–60. doi:10.1086/496986. PMID 16206099.  
  3. ^ Lowe DO, Mamdani MM, Kopp A, Low DE, Juurlink DN (2006). "Proton pump inhibitors and hospitalization for Clostridium difficile-associated disease: a population-based study". Clin Infect Dis 43 (10): 1272–6. doi:10.1086/508453. PMID 17051491.  
  4. ^ McFarland LV, Surawicz CM, Greenberg RN, et al. (1994). "A randomized placebo-controlled trial of Saccharomyces boulardii in combination with standard antibiotics for Clostridium difficile disease". JAMA 271 (24): 1913–18. doi:10.1001/jama.271.24.1913. PMID 8201735.  
  5. ^ Hickson M, D'Souza AL, Muthu N, et al. (2007). "Use of probiotic Lactobacillus preparation to prevent diarrhoea associated with antibiotics: randomised double blind placebo controlled trial". BMJ 335 (7610): 80. doi:10.1136/bmj.39231.599815.55. PMID 17604300.  

External links








Got something to say? Make a comment.
Your name
Your email address
Message